TITLE

Herb - drug interaction of noni juice and Ginkgo biloba with phenytoin

AUTHOR(S)
Chandra, Rodda Harish; Veeresham, Ciddi
PUB. DATE
December 2010
SOURCE
Pharmacognosy Journal;12/24/2010, Vol. 2 Issue 18, p33
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
The common perception regarding the herbal medicines is that they are natural and safe. Although considered natural, most of the herbal medicine can interact with other drugs causing either potentially dangerous side effects or they can lead to loss or decreased therapeutic benefits of the drugs. Currently, there is growing concern to analyse and understand the herb - drug interactions. This study investigates effects of noni juice/Ginkgo biloba on the pharmacokinetics of phenytoin and also on the oxidative stress associated with long term administration of phenytoin. After pretreatment for 7 days with noni juice and G.biloba, on day 8 the phenytoin was co-administered orally with noni juice and G. biloba and the serum pharmacokinetics were determined at various time points (1, 2, 4,6, 8,12 and 24 h) by HPLC. The oxidative stress markers were determined after 30 days of treatment. Noni juice pretreated rats decreased the bioavailability of phenytoin by 2.81 fold, whereas G. biloba pretreated rats increased the bioavailability by 2.08 fold when compared with control. Noni juice and G.biloba treated rats provided significant protective effect against the oxidative stress induced by long term administration of phenytoin. It is observed that noni juice and G.biloba might have altered the bioavailability of phenytoin due to induction and inhibition of CYP2C9 enzymes.
ACCESSION #
57847986

 

Related Articles

  • Herbs + Surgery = Danger. Dunkin, Mary Anne // Arthritis Today;Mar/Apr2000, Vol. 14 Issue 2, p12 

    Discusses the risk of taking herbal preparations for patients who are planning to undergo surgery. Risk of taking gingko biloba as herbal supplement; Other supplements named by surgical patients.

  • THE Rx FOR HIGH ANXIETY. Solan, Matthew; Berg, Michael; Brierly, Dean; Carlson, Mike; Donnelly, Allan; Kallen, Ben; Kindela, Jerry; Lee, Bobby; Nishi, Dennis; Thorpe, Mark; Weede, Tom // Men's Fitness;Jul2003, Vol. 19 Issue 7, p30 

    Presents information on the various drugs and herbs recommended for chronic anxiety. Names of the drugs and the herbs; Dosage for the herbs; Side effects of the drugs and the herbs.

  • Update on adverse reactions to herbal medicines in Canada.  // Reactions Weekly;1/17/2009, Issue 1235, p2 

    The article announces the publication of an update on adverse reactions to herbal medicines in the "Canadian Adverse Reaction Newsletter" in May 2008. Twenty-one reports of adverse reactions with echinacea, 24 with ginkgo biloba and 11 with St. John's wort were published. It is also noted that...

  • Herbs and Cytotoxic Drugs:Recognizing and Communicating Potentially Relevant Interactions. Lee, Colleen O. // Clinical Journal of Oncology Nursing;Aug2005, Vol. 9 Issue 4, p481 

    Deals with the use of herbs and cytotoxic drugs on the treatment of cancer. Impact of drug interactions between herbs and cytotoxic drugs on the course of therapy of a patient; Classification of drug interactions; Herbs being used by patients with cancer undergoing cytotoxic therapy including...

  • Critical appraisal of serum phenytoin variation with patient characteristics in a North Indian population. Sharma, Sangeeta; Tabassum, Fauzia; Dwivedi, Pradeep; Agarwal, Rachna; Kushwaha, Suman; Bala, Kiran; Grover, Sandeep; Baghel, Ruchi; Kukreti, Ritushree; Tripathi, Chandra B. // Neurology India;Mar/Apr2015, Vol. 63 Issue 2, p202 

    Context: Phenytoin (PHT) is one of the frontrunner drugs used as monotherapy in the management of epilepsy. It is also one of the most common drugs causing adverse drug reactions (ADRs). The aim of this study was to study the relationship between serum PHT levels and the age, gender, dosage and...

  • Phenytoin.  // Reactions Weekly;10/6/2012, Issue 1422, p38 

    The article describes the case of a 73-year-old man who developed purple glove syndrome during intravenous (IV) phenytoin therapy for status epilepticus.

  • Phenytoin.  // Reactions Weekly;Oct2015, Vol. 1572 Issue 1, p168 

    The article presents a case study of an 18-year-old girl who developed ataxia, gingival hypertrophy, hirsutism, nystagmus and nodular skin lesion following phenytoin toxicity.

  • Various drugs.  // Reactions Weekly;10/3/2009, Issue 1272, p32 

    The article describes the cases of 30 patients who developed drug-induced liver injury following treatment with herbal medicines. Liver injury was attributed to ciclosporin, propylthiouracil, pravastin and other types of medications. Sixteen patients developed hepatocellular liver injury, while...

  • St. John's Wort: Elevating Mood.  // Psychology Today;Mar/Apr99, Vol. 32 Issue 2, p46 

    Presents information on the plant Saint John's wort. Use of the plant as an antidepressant; Research on possible benefits of a plant compound hypericin; Recommended dosage; Side effects.

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics